Alert archive / Colorado / Dust Storm Advisories in 2021
Dust Storm Advisory 1, NWS Pueblo, CO
NWS Pueblo, CO issued this dust storm advisory at Apr 6, 2021, 5:56 PM MDT for Bent County, Las Animas County, Otero County, Colorado. It was in force for 64 min.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2021, 5:56 PM MDT (23:56 UTC)
- Expired
- Apr 6, 2021, 7:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Bent County, CO, Las Animas County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 120 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WWUS55 KPUB 062358
DSWPUB
Dust Advisory
National Weather Service Pueblo CO
556 PM MDT Tue Apr 6 2021
COC011-071-089-070100-
/O.NEW.KPUB.DS.Y.0001.210406T2356Z-210407T0100Z/
Otero CO-Las Animas CO-Bent CO-
556 PM MDT Tue Apr 6 2021
The National Weather Service in Pueblo has issued a
* Dust Advisory for...
Southern Otero County in southeastern Colorado...
Northeastern Las Animas County in southeastern Colorado...
Southwestern Bent County in southeastern Colorado...
* Until 700 PM MDT.
* At 556 PM MDT, a dust channel was 7 miles northwest of Higbee, or
8 miles south of North La Junta, moving southeast at 30 mph. 60
MPH winds have been observed over La Junta, with less than 2SM
visibility. A High Wind Warning is in effect.
HAZARD...Less than two miles visibility.
SOURCE...Doppler radar and ASOS.
IMPACT...Hazardous travel.
Highway 50 is subject to blowing dust, low visibility and strong
northerly winds.
Locations impacted include...
Kim, Higbee and Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 3718 10400 3782 10401 3801 10325 3755 10307
3721 10309
TIME...MOT...LOC 2356Z 336DEG 28KT 3785 10354
$$
KTSWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this dust storm advisory went out at Apr 6, 4:51 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 6, 4:51 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 451 PM MDT Tue Apr 6 2021 .UPDATE... Issued at 450 PM MDT Tue Apr 6 2021 Cold front has passed through southern El Paso and RH values are greater than 40 percent over the county, therefore we have cancelled the Red Flag Warning early. && .SHORT TERM...(This evening through Wednesday) Issued at 340 PM MDT Tue Apr 6 2021 ...High winds, Extreme Fire Danger, and even a little snow for northern sections of the area... Upper low in northwest Colorado will move into eastern CO/western KS by 06z tonight. MSAS pressure falls of up to 2 mb occurring as lee side surface low deepens across the southeast plains. Already seeing strong winds gusting to around 50 kts at KALS as upper jet aloft translates in along southern side of the upper low. With trough axis still back to the west, don't think we've seen the strongest winds there quite yet though should be nearing is max between 21-22z. Also seeing blowing dust across northern portions of the San Luis Valley where visibility has dropped to near 0 north of Hooper according to CDOT web cam and law enforcement. Have a dust storm warning out for this area and may need to extend it via a longer fused product depending on how the scenario evolves. Meanwhile, watching the cold front across eastern El Paso, Crowley counties dropping southeastward as pressure falls occur to the south. Starting to see convective cloud development behind the front and high res models suggest some showers and even an isolated embedded thunderstorm will develop over this region between 22z and 24z before activity shifts southeastward across the plains this evening. High winds across the plains will be a result of 2 forcings. The first with the synoptic forcing as the upper trough axis and crosses the mountains. This will send a strong westerly surge across the southern I-25 corridor and the adjacent plains around 22z-00z with west winds gusting to around 60 mph. Meanwhile, convection (mostly high based) along the cold front will help transport stronger momentum aloft to the surface with gusts to 60 mph possible across the plains through the evening behind a secondary surge of the cold front. Although high resolution models suggest wind gusts with this second forcing may be just shy of high wind criteria, the tight surface pressure gradient in the 12z and 18z runs suggest that stronger wind gusts may continue well into the evening across the far southeast plains. Have extended high wind warnings until midnight for the far eastern counties to account for this. Concerned about the potential for blowing dust across the plains as well and will monitor these areas for potential dust storm warnings through the evening. Meanwhile most areas have hit critical fire weather conditions, though northern and eastern areas have struggled on the east side of the front. Will hang on to the Red Flag Warnings for now as west winds are expected to spread eastward, ahead of the northerly surge which drops southward through the evening. The sharp wind shift will also be of concern before humidity values increase above critical thresholds behind the front. Will maintain timing of current Red Flag Warnings but suspect that El Paso may be able to be cancelled sooner. Winds will decrease some after midnight, but increase again Wednesday morning on the back side of the system. Two areas of concern exist for tomorrow. The first will be the return of Red Flag conditions across the San Luis Valley, and have upgraded watches there to warnings with the afternoon package. Second area of concern will be another round of potential high winds for the far eastern counties (Kiowa, Bent, Prowers and Baca counties). For now high res models suggest winds will stay just below criteria and model soundings show the core of stronger winds above an inversion aloft which may keep stronger winds elevated. Will hold off on another high wind warning for Wednesday and let later shifts get a look at 00z runs before deciding. -KT .LONG TERM...(Wednesday night through Tuesday) Issued at 340 PM MDT Tue Apr 6 2021 ...Gradual pattern change with cooler weather over plains and eastern mountains... .Thursday...As the upper low continues to drift eastward into the MidWest, the area will be between weather systems. Dew points will decrease with daytime humidities below 15 percent over much of the plains and into the high valleys. The pressure gradient will continue to weaken over the eastern plains, but winds may still be strong enough to produce some marginal red flag conditions, especially closer to the Kansas border. Given the marginal nature, will not issue any watches at this time and later shifts can evaluate. .Friday and Saturday...With northwest flow aloft, the first in a series of disturbances will pass over the region Friday. The disturbance has limited moisture with mostly silent PoPs from the Central Mountains and Sangre de Cristos eastward. Main effect on the weather will be cooler temperatures on Friday. Upslope flow on the plains and eastern mountains may bring enough moisture westward for some very light precipitation, mainly over the eastern mountains. By Saturday, the trough moves eastward and the region is between weather systems for drier and warmer weather. .Sunday through Tuesday...A stronger trough moves into the region from the northwest on Sunday with another cold frontal passage over the plains an eastern mountains. Upslope will develop over the eastern plains and eastern mountains. This will bring another round of cooler and weather with the potential for some light precipitation over the eastern mountains. The NBM temperature and PoP grids have a good handle on the most likely outcome. If there are more low clouds than expected, temperatures could be cooler over the plains and eastern mountains. Models start to diverge starting Monday. The model consensus has a general idea of a mean trough somewhere in the vicinity of Minnesota into the northern Great Lakes with a secondary trough moving into the northern Rockies on Tuesday. The 12Z operational GFS and EC are general bookends for the potential solutions. The GFS is weaker with the trough in the upper MidWest and stronger with the secondary trough. This pattern allows for some low level moisture to flow into the plains and eastern mountains as the trough approaches on Tuesday, with the potential for some precipitation focused over the eastern mountains. The EC has a deeper trough over the upper MidWest which will tend to keep any low level moisture further south. With a weaker secondary trough, there is much lower chances for precipitation. The cluster analysis from 0000 UTC April 6 has a fairly even split between the wetter and drier solutions. The NBM solutions are a good middle ground for now. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 340 PM MDT Tue Apr 6 2021 KPUB: VFR conditions are expected over the next 24 hours, except for a short period around 22z where MVFR conditions are expected until about 01z because of blowing dust. Continuing through this afternoon, winds should shift more northerly and increase in magnitude. Winds are anticipated to be sustained into the 30 kts and gust over 50 kts this afternoon around 22z. Winds should lessen in magnitude overnight with some 20 kt gust still possible, before picking up again during the morning/afternoon tomorrow into the mid 20 kts and then weakening by 00z tomorrow. Mid level clouds will continue to increase in coverage this afternoon, but should diminish by the end of the this TAF forecast period with clear skies expected through tomorrow afternoon. KCOS: VFR conditions are expected over the next 24 hours. Continuing this afternoon, winds should shift more northerly and increase in magnitude. Winds are likely to be sustained into the 30 kts and gust within 40 kts this afternoon around 23z. Winds should lessen in magnitude overnight with some 20 kt gust still anticipated through 15z and then winds within the 10 kts are expected through 00z. Mid level clouds are still expected for this afternoon, but should begin thinning out by tomorrow morning and remain clear through 00z tomorrow. Some showers will also be within the vicinity of KCOS this afternoon, but should decrease in coverage this evening. There is a possibility of thunder north of the terminal with any showers that do develop. KALS: MVFR conditions are still expected throughout the afternoon up to 5z due to blowing dust, and then VFR conditions are likely after 5z through the end of this TAF forecast. Continuing into the afternoon, winds should continue to shift more northwesterly, but begin decreasing in magnitude throughout the evening into tomorrow morning. Winds are likely to be sustained into the 20 kts and gust within 30 kts, for the rest of the afternoon. Winds will increase in magnitude some tomorrow afternoon with speeds into the 10 kts, possibly 20 kts. Blowing dust will become less likely by this evening as winds weaken. High level cirrus clouds should develop later this afternoon before thinning out and remaining clear through 00z tomorrow. CS/KT && .PUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM MDT this evening for COZ069>071-083- 086>089-093-094. Red Flag Warning until 7 PM MDT this evening for COZ222-228-231- 232-235-236. Red Flag Warning until 8 PM MDT this evening for COZ224-225-229- 230-233-237. High Wind Warning until midnight MDT tonight for COZ095>099. Red Flag Warning from noon to 8 PM MDT Wednesday for COZ224. Blowing Dust Warning until 9 PM MDT this evening for COZ069-070. && UPDATE...SKELLY SHORT TERM...KT LONG TERM...PGW AVIATION...SIMCOE
Hazardous weather outlook, Apr 6, 5:29 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 529 AM MDT Tue Apr 6 2021 COZ058>089-093>099-071130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 529 AM MDT Tue Apr 6 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Extreme fire weather conditions will exist from this morning through this evening across much of southern Colorado due to very strong wind gusts and extremely low relative humidity values. Areas over the San Luis Valley, east along the New Mexico border will see extreme conditions beginning this morning, while areas along the Highway 50 corridor see dangerous conditions by late morning to early afternoon. Any outdoor burning activities should be postponed until another day. High winds will spread across the San Luis Valley, east into the Interstate 25 corridor and into the Eastern Plains this afternoon and evening. Initial winds will be west northwest, shifting northerly behind a cold front late this afternoon and evening. Gusts in excess of 60 mph are possible. These strong winds will likely produce areas of blowing dust which will cause reduced visibilities and hazardous driving conditions. Strong cross winds are expected this afternoon on north to south highways, switching to east to west highways by late afternoon and evening. Extreme caution is advised for travelers. A few weak thunderstorms will be possible from the Palmer Divide, southeast across Kiowa County. All thunderstorms should remain north of Highway 50. Pea size hail, gusty winds and lightning will be possible with stronger storms. Storms should dissipate this evening. Light snow is possible over the Central Mountains, with one to two inches possible north of Cottonwood Pass. Snow may also be possible this evening across the Palmer Divide and Teller County, where up to an inch may be possible on grassy and elevated surfaces. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions will remain possible over the San Luis Valley on Wednesday, with more widespread fire weather conditions possible on Thursday across much of the region. Strong northerly winds gusting to 50 to 55 mph are possible across the eastern plains on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely through this evening across all of southern Colorado. 88/RODRIGUEZ
In the hours before
Local storm report, Apr 6, 1:55 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM NON-TSTM WND GST 2 S ALAMOSA 37.43N 105.87W
04/06/2021 M55 MPH ALAMOSA CO ASOS
ASOS STATION KALS ALAMOSA AIRPORT.
&&Local storm report, Apr 6, 2:26 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
226 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND GST 2 S WOLF CREEK PASS 37.45N 106.80W
04/06/2021 M63 MPH MINERAL CO AWOS
AWOS STATION KCPW WOLF CREEK PASS.
&&Local storm report, Apr 6, 4:01 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
401 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM NON-TSTM WND GST 2 S ALAMOSA 37.43N 105.87W
04/06/2021 M62 MPH ALAMOSA CO ASOS
ASOS STATION KALS ALAMOSA AIRPORT.
&&Local storm report, Apr 6, 4:32 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM NON-TSTM WND GST 5 NE BLENDE 38.29N 104.50W
04/06/2021 M60 MPH PUEBLO CO ASOS
&&Local storm report, Apr 6, 5:25 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
525 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM SNOW 2 NNE MONUMENT 39.12N 104.86W
04/06/2021 M1.0 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Apr 6, 5:52 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
552 PM MDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM NON-TSTM WND GST 4 S CHERAW 38.05N 103.51W
04/06/2021 M60 MPH OTERO CO ASOS
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:53 AM MDT | High Wind Watch | PUB | Alamosa, Bent, Conejos, Costilla, Crowley, Custer and 9 more | 5 hr |
| Apr 6, 4:21 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 10 hr |
| Apr 6, 9:18 AM MDT | High Wind Warning | PUB | Alamosa, Baca, Bent, Conejos, Costilla, Crowley and 11 more | 14 hr |
| Apr 6, 2:13 PM MDT | Dust Storm Warning | PUB | Alamosa, Rio Grande, Saguache | 92 min |
| Apr 6, 2:45 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 29 hr |
| Apr 6, 3:39 PM MDT | Blowing Dust Warning | PUB | Alamosa, Rio Grande, Saguache | 5 hr |
Nearby
Dust Storm Advisories in Colorado, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.